Texas, 2011Winter Storm in Texas, January 31, 2011
January 31, 2011 · NWS OUN · 4 events in 4 counties and zones
A powerful winter storm began to take shape during the evening hours of the 31st and continued into the 1st of February. Most of the accumulating snow occurred on February 1, but thunder-sleet and snow did affect many locations in northern Texas after dark on the 31st, causing significant travel disruptions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm began to take shape during the evening hours of the 31st and continued into the 1st of February. Most of the accumulating snow occurred on February 1, but thunder-sleet and snow did affect many locations in northern Texas after dark on the 31st, causing significant travel disruptions. Accumulations were minimal early on, but continued to deteriorate as the night progressed. A more thorough write-up is included in the February 2011 Storm Data entry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 5:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 31, 5:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CST MON JAN 31 2011
.AVIATION...
A NARROW BAND OF VFR CONDITIONS AFFECTING KLAW AND KSPS WILL FILL
IN THIS EVENING. ALSO... A SMALL AREA OF CONVECTION IS LIKELY TO
REACH KSPS BEFORE WEAKENING. TEMPERATURE PROFILES SUGGEST SOME PL
WILL MIX WITH RAIN IN THE STORMS. CONDITIONS WILL DETERIORATE
RAPIDLY OVERNIGHT... FROM WEST TO EAST... MOSTLY AFTER 04Z THIS
EVENING. EXPECT EXTREMELY POOR CONDITIONS IN SN/BLSN AT KOKC...
KOUN... AND KPNC TOMORROW MORNING... AND POOR CONDITIONS
ELSEWHERE. ALTHOUGH THE SNOWFALL SHOULD TAPER OFF SIGNIFICANTLY IN
THE AFTERNOON... STRONG WINDS WILL CONTINUE... AND BLSN IS
EXPECTED TO DIMINISH SLOWLY WITH TIME.
&&
.PREV DISCUSSION... /ISSUED 346 PM CST MON JAN 31 2011/
DISCUSSION...
..BLIZZARD AND OTHER DANGEROUS WINTER WEATHER TUESDAY...
AN UPPER TROUGH WILL SWING INTO A NEGATIVELY TILTED CONFIGURATION AS
IT IS KICKED OUT OF THE DESERT SOUTHWEST TOWARD CENTRAL OKLAHOMA
TUESDAY MORNING. THE TROUGH WILL ENCOUNTER A TIGHTENING FRONTAL ZONE
SEPARATING HUMID MARITIME POLAR AIR FROM MID WINTER ARCTIC. DEEP
CYCLOGENESIS WILL OCCUR OVER OKLAHOMA AND NORTH TEXAS. LIFTING IS
TYPICALLY MOST INTENSE DURING THIS TYPE OF DEEPENING...MEANING
WIDESPREAD PRECIPITATION...RELATIVELY HEAVY FOR MID WINTER.
DURING THE EVENING...MOST SHOWERS CONFINED TO THE RED RIVER AREA.
PRECIP WILL INCREASE AFTER MIDNIGHT...AND AS THE CYCLONE DEVELOPS
THERE WILL BE A TRANSITION OF PRECIP TYPE. A WARM NOSE IN THE
SOUNDINGS...LEFT OVER FROM OUR ANOMALOUSLY WARM WEEKEND...WILL LEAD
TO A PERIOD OF RAIN...FREEZING RAIN...AND SLEET FROM CENTRAL
OKLAHOMA SOUTHWESTWARD. THIS CREATES SOME CONFUSION... AS THE NAM
SNOW ALGORITHM KICKS OUT HEAVY SNOW IN A BAND ACROSS NORTH TEXAS AND
SOUTHERN OKLAHOMA TONIGHT. GIVEN A STRONG 3-5 DEGREE CELSIUS WARM
NOSE...ATOP INCREASING SURFACE COLD ADVECTION...THIS BAND WILL
LIKELY CONSIST OF FREEZING RAIN AND SLEET. THUNDER IS ALSO LIKELY
FROM CENTRAL OKLAHOMA SOUTHWESTWARD. WE INCREASED ICE ACCUMULATION
UP TO ONE QUARTER INCH...AND THIS IS ONE REASON OUR SNOW TOTALS
DECREASE TOWARD THE SOUTH...ESPECIALLY SINCE THE STRONG LIFT WILL
SHIFT UP INTO CENTRAL AND NORTHERN OKLAHOMA BY THE TIME TEMPERATURES
ARE SUPPORTIVE OF ALL SNOW. AN EARLIER CHANGEOVER...THOUGH...WOULD
MEAN MORE SNOW...POSSIBLY HEAVY...INTO SOUTH CENTRAL AND EAST
CENTRAL OKLAHOMA. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY.
BY MORNING...THE MID LEVEL TROUGH WILL CLOSE OFF...AND MODELS ARE
FAIRLY CONSISTENT IN PLACEMENT OF THE 700 MB LOW NEAR OR JUST EAST
OF OKLAHOMA CITY BY 9 AM TO NOON. FORECAST SOUNDINGS SHOW STEEP
UPPER LEVEL LAPSE RATES AND STRONG...DEEP ASCENT...CAPABLE OF
PRODUCING HEAVY SNOW AND EVEN ISOLATED THUNDER. THIS IS REFLECTED IN
THE SNOW GRIDS FROM THE NAM AND SREF...WHICH PRODUCE IMPRESSIVE SNOW
RATES...MORE THAN ONE INCH PER HOUR...DURING THE MORNING. ALSO ON
TUESDAY...THE GRADIENT BETWEEN A 1052 MB ARCTIC HIGH AND ROUGHLY 995
MB LOW WILL DRIVE A DANGEROUS NORTHWESTERLY WIND DURING AND
FOLLOWING THE STORM. THE MOS CAME UP CLOSER TO WHAT WE WOULD EXPECT
WITH THIS GRADIENT...FORECASTING 35 MPH SUSTAINED WINDS. GUSTS OVER
45 MPH SHOULD BE COMMON. FOR THIS REASON...WE UPGRADED TO BLIZZARD
WARNING IN THE AREA WHERE HEAVY SNOW RATES ARE MOST CERTAIN. NEAR
BLIZZARD CONDITIONS ARE LIKELY TO EXIST ELSEWHERE AS WELL...AND IT
WILL GENERALLY BE AN EXTREMELY DANGEROUS DAY TO BE TRAVELING. EVEN
PEDESTRIANS IN FAMILIAR AREAS MAY BECOME DISORIENTED. WIND CHILL
TEMPERATURES WILL BE COLDER THAN MANY OKLAHOMANS AND TEXANS HAVE
EXPERIENCED IN MORE THAN TEN YEARS.
BECAUSE A WIND CHILL WATCH HAD BEEN IN EFFECT IN THE NORTHWEST...WE
UPGRADED TO WARNING THERE THROUGH WEDNESDAY MORNING. OTHER AREAS
WILL NEED A WIND CHILL ADVISORY BY TUESDAY EVENING...BUT FOR NOW WE
HAVE WRAPPED THE WIND CHILL MESSAGE INTO THE BLIZZARD AND WINTER
STORM WARNING PRODUCTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 16 17 5 12 / 100 100 20 10
HOBART OK 13 16 2 12 / 90 70 0 0
WICHITA FALLS TX 19 23 8 15 / 100 70 0 10
GAGE OK 9 13 -3 14 / 80 60 10 10
PONCA CITY OK 15 19 1 13 / 100 100 20 10
DURANT OK 28 30 12 17 / 100 100 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST TUESDAY FOR
OKZ008-012-013-018>020-024>026-029-030.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 PM CST TUESDAY
FOR OKZ004>007-009>011-014>017-021>023-027-028-031>047-050-
051.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
OKZ004-005-009-010-014.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
TUESDAY FOR OKZ048-052.
TX...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 PM CST TUESDAY
FOR TXZ083>090.
&&
02/23/23Hazardous weather outlook, Jan 31, 12:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON JAN 31 2011
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST MON JAN 31 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND
NORTHERN TEXAS LATE TONIGHT. SEVERE STORMS ARE NOT EXPECTED.
DISCUSSION...
A STRONG STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST THROUGH TONIGHT. PRECIPITATION IS EXPECTED TO START IN THE FORM
OF RAIN ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THIS EVENING AND
CHANGE TO FREEZING RAIN AND SLEET... AND THEN SNOW... BY MORNING.
ELEVATED THUNDERSTORMS MAY DEVELOP TONIGHT WITH SOME OF THE
PRECIPITATION... ESPECIALLY ACROSS SOUTHEAST OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT
OTHER HAZARDOUS WEATHER...
SNOW...SLEET AND FREEZING RAIN WILL BEGIN TO FALL THIS EVENING AND
OVERNIGHT. HEAVY SNOW AND BLIZZARD CONDITIONS MAY EXIST IN SOME
AREAS BY DAYBREAK TUESDAY MORNING. PLEASE SEE THE LATEST WINTER
STORM WARNINGS AND ADVISORIES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDER WILL BE POSSIBLE WITH THE SNOW AND SLEET TUESDAY MORNING.
OTHERWISE THUNDERSTORMS ARE NOT EXPECTED THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
A MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE AREA ON TUESDAY WITH
THE COMBINATION OF VERY COLD TEMPERATURES... STRONG WINDS... AND
SNOW. BITTER COLD WILL PERSIST WELL INTO THE LATTER PART OF THE
WEEK. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND
ADVISORIES FOR DETAILS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.Winter Storm, Wilbarger
- When
- January 31, 8:00 PM CST to 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
Light thunder sleet, freezing rain, and snow developed over northern Texas during the mid evening hours. The winds increased to over 40 mph, creating hazardous driving conditions. The majority of the winter storm occurred on 2/1.
Winter Storm, Hardeman
- When
- January 31, 8:00 PM CST to 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
Light thunder sleet, freezing rain, and snow developed over northern Texas during the mid evening hours. The winds increased to over 40 mph, creating hazardous driving conditions. The majority of the winter storm occurred on 2/1.
Winter Storm, Clay
- When
- January 31, 8:00 PM CST to 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
Light thunder sleet, freezing rain, and snow developed over northern Texas during the mid evening hours. The winds increased to over 40 mph, creating hazardous driving conditions. The majority of the winter storm occurred on 2/1.
Winter Storm, Wichita
- When
- January 31, 9:00 PM CST to 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Light thunder sleet, freezing rain, and snow developed over northern Texas during the mid evening hours. The winds increased to over 40 mph, creating hazardous driving conditions. The majority of the winter storm occurred on 2/1.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, January 31, 201121 injured · $50,000 · 26 events
- Winter Storm and Winter Weather in Kansas, January 31, 20111 death · 6 events
- Cold in New Mexico, January 31, 20111 death · 1 event
- Winter Storm in Oklahoma, January 31, 201142 events
- Winter Weather in Kentucky, January 31, 20111 injured · $35,000 · 6 events
- Winter Storm in Missouri, January 31, 201129 events
- Heavy Snow in New Mexico, January 31, 201129 events
- Extreme Cold in North Dakota, January 31, 201127 events
- Extreme Cold in Nebraska, January 31, 201122 events
- Winter Storm in Nebraska, January 31, 201119 events
- Winter Storm and Winter Weather in South Dakota, January 31, 201118 events
- Winter Storm and Winter Weather in Nebraska, January 31, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280990, 280991, 280992, 280989.